Florida, 2015

Flood in Florida, June 10, 2015

June 10, 2015 · NWS TBW · 1 event in 1 county or zone

Deep moisture and southwest flow produced heavy rain across the area. One cluster of thunderstorms trained over the Tampa Bay area during the early afternoon, dropping several inches of water and causing minor flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Deep moisture and southwest flow produced heavy rain across the area. One cluster of thunderstorms trained over the Tampa Bay area during the early afternoon, dropping several inches of water and causing minor flooding. Multiple sites reported over 6 inches of rain from the storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jun 10, 9:57 AM EST, 4 hours 28 minutes earlier.

Area forecast discussion, Jun 10, 9:57 AM EST, 4 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
1057 AM EDT WED JUN 10 2015

.UPDATE (REST OF TODAY THROUGH THURSDAY)...
14Z WATER VAPOR AND H4 RAP ANALYSIS SHOWS THE MAIN NORTHERN
STREAM/WESTERLIES FLOW MOVING OVER THE US/CANADIAN BORDER BEFORE
RIDGING UP OVER THE NORTHWEST ATLANTIC. SOMEWHAT CUTOFF FROM THIS
FLOW WE FIND A DEEP LAYER LONG WAVE TROUGH OVER THE SOUTHEAST
CONUS/CENTRAL AND EASTERN GULF OF MEXICO. WE FIND OURSELVES ON THE
EASTERN PERIPHERY OF THIS TROUGH WITHIN A DEEP LAYER CYCLONIC
SOUTHWEST FLOW PATTERN. WITHIN THE MAIN TROUGH WE FIND A SHORTWAVE
IMPULSE TO OUR NORTHWEST OVER THE FLORIDA PANHANDLE/BIG BEND
REGION. SYNOPTIC SUPPORT AHEAD OF THIS IMPULSE...ALONG WITH SOME
SUBTLE FGEN FIELDS SUGGESTED BY THE GFS/NAM/RAP ARE HELPING TO
FUEL A FAIRLY VIGOROUS CONVECTIVE BURST. ALMOST ALL AVAILABLE
GUIDANCE DOES SHOW THIS BURST OF CONVECTION WEAKENING
SUBSTANTIALLY AS IT MOVES EASTWARD TOWARD THE NATURE COAST.
HOWEVER...MOST ALSO SHOW OTHER RENEWED AREAS OF CONVECTION
DEVELOPING ACROSS OUR OFFSHORE WATERS...LIKELY PARTIALLY RELATED
TO THE LARGE SCALE CYCLONIC FLOW...AND PARTIALLY RELATED TO
CONVERGENT OUTFLOW PUSHING SOUTH FROM THE PANHANDLE STORM COMPLEX.

IN ADDITION...THE ONSET OF TERRESTRIAL DIURNAL HEATING SHOULD
BEGIN TO FUEL SCT-NUMEROUS SHOWER/STORM DEVELOPMENT OVER THE LAND
ZONES. THE SUBTROPICAL RIDGE AXIS IS SOUTH OF THE REGION...
SUPPORTING A 1000-700MB SOUTHWEST ONSHORE FLOW PATTERN. THIS IS
PATTERN...ANY SEA-BREEZE THAT DEVELOPS WILL PUSH INLAND FAIRLY
QUICKLY. THEREFORE...THE GREATEST COVERAGE OF STORMS THE SECOND
HALF OF TODAY INTO THIS EVENING IS EXPECTED TO BE INLAND FROM THE
COAST. HOWEVER...USUALLY...THE STABILIZING/SUBSIDENCE IN THE WAKE
OF THE SEA-BREEZE KEEPS THINGS ON THE DRY SIDE...BUT TODAY...WITH
THE ADDED SYNOPTIC INFLUENCE FOR LIFT...IT IS VERY POSSIBLE THAT
WE WILL CONTINUE TO RUN A RISK OF SCT SHOWERS/STORMS DEVELOPING
OVER THE EASTERN GULF AND ROLLING ASHORE. THIS ACTIVITY SHOULD NOT
BE A VIGOROUS AS FURTHER INLAND...BUT THOSE VISITING THE BEACHES
SHOULD NOT BE SURPRISED TO DODGE SOME RAINDROPS. THE GREATER
AMOUNT OF CLOUDS...EARLIER START...AND OVERALL CONVECTIVE COVERAGE
SHOULD HELP KEEP HIGH TEMPERATURES DOWN A FEW DEGREES...AND HAVE
MOST SPOTS HOLDING IN THE 80S TODAY.

ACTIVITY ACROSS THE INTERIOR WILL SLOWLY DIMINISH AFTER
SUNSET...ALTHOUGH LIGHTER LEFTOVER STRATIFORM RAIN RAINS FROM THE
DECAYING THUNDERSTORM COMPLEXES MAY LINGER IN SOME AREAS TILL
MIDNIGHT OR SO. THE SECOND HALF OF THE NIGHT...THE BEST SHOWER
CHANCES WILL LIKELY SHIFT TO THE CENTRAL/NORTHERN GULF WATERS AND
INTO THE NATURE COAST ZONES. THE DEEP LAYER SOUTHWEST FLOW...HIGH
MOISTURE CONTENT AND SYNOPTIC SUPPORT SUGGEST A GOOD SETUP FOR AT
LEAST SCT CONVECTION MOVING ASHORE (MAINLY PINELLAS COUNTY AND
NORTHWARD).

THURSDAY IS LOOKING LIKE OUR TRANSITION DAY IN LOW LEVEL
CONVECTIVE FLOW PATTERNS. SUBTROPICAL RIDGE IS FORECAST BY ALL
RELIABLE NWP TO BEGIN SHIFTING BACK NORTHWARD AND HAVE ITS AXIS
STRETCHED ACROSS OUR FORECAST AREA FOR THE SECOND HALF OF THE DAY.
OVERALL THE GRADIENT WILL WEAKEN AS THE AXIS MOVES NORTHWARD. THIS
WEAKER / MORE VARIABLE FLOW USUALLY RESULTS IN BOTH THE EAST AND
WEST COAST SEA BREEZE BOUNDARIES MOVING INLAND...WITH A COLLISION
OVER THE MIDDLE OF THE STATE. THIS SEEMS REASONABLE FOR THE
NORTHERN/CENTRAL PORTIONS OF THE AREA. FURTHER SOUTH DOWN TOWARD
FORT MYERS...THE AXIS MAY MOVE FAR ENOUGH NORTH TO RESULT IN A
MORE DEFINED SOUTHEAST FLOW BY THE LATER DAY HOURS. SO...AFTER
MORE SCT SHOWERS MOVING ASHORE FROM TAMPA BAY NORTHWARD DURING THE
MORNING HOURS. THEREAFTER...THE MAIN CONVECTIVE ACTIVITY SHOULD
SHIFT INLAND FROM THE I-75 CORRIDOR FOR THE CENTRAL AND NORTHERN
ZONES WHERE THE FLOW IS MORE VARIABLE...AND HAVE A BETTER CHANCE
OF BEING A THREAT TO THE COAST/COASTAL WATERS FOR CHARLOTTE/LEE
COUNTIES WHERE THE FLOW WILL HAVE BECOME MORE SOUTHEAST IN NATURE.

THE SURFACE RIDGE AXIS SETS UP GENERALLY NORTH OF OUR AREA THROUGH
AT LEAST SATURDAY. THIS WILL PROVIDE A SYNOPTIC LOW LEVEL
SOUTHEAST FLOW PATTERN. DEPENDING ON JUST HOW STRONG THIS FLOW
IS...THE MAIN THUNDERSTORM THREAT FOR THE FINAL DAYS OF THE WEEK
IS FORECAST TO TRANSITION BACK TO THE I-75 CORRIDOR AND WESTWARD
TO THE COAST DURING THE LATER AFTERNOON/EVENING HOURS.

&&

.AVIATION...
GENERAL VFR CONDITIONS ARE SEEN ACROSS WEST-CENTRAL FLORIDA THIS
MORNING. ONLY EXCEPTION IS BRIEF PERIODS OF BKN MVFR CIGS ABOVE
2KFT MOVING IN TO KPIE OFF THE GULF. OVERALL EXPECT SCT-BKN
CUMULUS FIELD TO QUICKLY. DISTURBANCE APPROACHING COMBINED WITH
DAYTIME HEATING ACROSS THE REGION WILL RESULT IN INCREASING
COVERAGE OF SHOWERS/STORMS IN NEXT SEVERAL HOURS. PERIOD OF
MVFR/IFR CIGS/VIS POSSIBLE AT ALL TERMINALS ASSOCIATED WITH
STORMS. SHOWER/MVFR CHANCES CONTINUE OVERNIGHT CLOSE TO THE
COAST.

&&

.MARINE...
HIGH PRESSURE REMAINS CENTERED TO THE SOUTH OF THE REGION
TODAY...WITH SOUTH TO SOUTHWEST FLOW IN PLACE THROUGH THURSDAY.
FLOW WILL TRANSITION TO SOUTHEAST FOR FRIDAY AND SATURDAY AS
SURFACE HIGH PRESSURE SLOWLY SHIFTS NORTHWARD ACROSS THE EASTERN
GULF. NO HEADLINES ARE ANTICIPATED THROUGH THE END OF THE
WEEK...WITH THUNDERSTORM ACTIVITY THE MAIN CONCERN.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  85  75  88  76 /  60  40  40  20
FMY  87  74  90  75 /  60  30  50  20
GIF  86  72  90  73 /  70  30  60  20
SRQ  85  75  89  74 /  50  50  40  20
BKV  85  71  88  70 /  60  30  60  20
SPG  85  77  88  77 /  50  50  40  20

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&

UPDATE/AVIATION/MARINE...14/MROCZKA
Hazardous weather outlook, Jun 10, 3:45 AM EST, 10 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
445 AM EDT WED JUN 10 2015

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-110845-
SUMTER-PINELLAS-POLK-HARDEE-HIGHLANDS-DESOTO-COASTAL LEVY-
COASTAL CITRUS-COASTAL HERNANDO-COASTAL PASCO-
COASTAL HILLSBOROUGH-COASTAL MANATEE-COASTAL SARASOTA-
COASTAL CHARLOTTE-COASTAL LEE-INLAND LEVY-INLAND CITRUS-
INLAND HERNANDO-INLAND PASCO-INLAND HILLSBOROUGH-INLAND MANATEE-
INLAND SARASOTA-INLAND CHARLOTTE-INLAND LEE-TAMPA BAY WATERS-
CHARLOTTE HARBOR AND PINE ISLAND SOUND-
COASTAL WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 NM-
COASTAL WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 NM-
COASTAL WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 NM-
WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 TO 60 NM-
WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 TO 60 NM-
WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 TO 60 NM-
445 AM EDT WED JUN 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS WEST
CENTRAL AND SOUTHWEST FLORIDA TODAY WITH LOCALLY HEAVY RAIN.
LOCALIZED FLOODING OF STREETS AND URBAN AREAS IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

...THUNDERSTORM IMPACT...
SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP EACH AFTERNOON.
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING STRONG GUSTY
WINDS...LOCALLY HEAVY RAINS...AND FREQUENT DEADLY LIGHTNING
STRIKES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

OGLESBY

In the hours before

Special weather statement, Jun 10, 10:57 AM EST, 3 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA / RUSKIN FL
1157 AM EDT WED JUN 10 2015

FLZ050-149-151-249-251-101630-
INLAND HILLSBOROUGH-PINELLAS-COASTAL HILLSBOROUGH-COASTAL
PASCO-INLAND PASCO-
1157 AM EDT WED JUN 10 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN HILLSBOROUGH...
SOUTH CENTRAL PASCO AND NORTHEASTERN PINELLAS COUNTIES...

AT 1156 AM EDT...A STRONG THUNDERSTORM WAS OVER KEYSTONE...OR 8 MILES
SOUTHEAST OF HOLIDAY. THE STORM WAS NEARLY STATIONARY.

WINDS IN EXCESS OF 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
TAMPA...LUTZ...PEBBLE CREEK...KEYSTONE...CITRUS PARK...LAND O'
LAKES...LAND O LAKES...EAST LAKE...GREATER NORTHDALE...LAKE
MAGDALENE...GREATER CARROLLWOOD...OLDSMAR...WESTCHASE...CHEVAL...
ODESSA...JAY B STARKEY WILDERNESS PARK...LAKE FERN...GOWERS CORNER...
TRINITY AND WESLEY CHAPEL.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 2804 8263 2813 8271 2835 8252 2814 8232
TIME...MOT...LOC 1556Z 244DEG 3KT 2813 8262
Special weather statement, Jun 10, 11:24 AM EST, 3 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA / RUSKIN FL
1224 PM EDT WED JUN 10 2015

FLZ043-248-249-101715-
SUMTER-INLAND HERNANDO-INLAND PASCO-
1224 PM EDT WED JUN 10 2015

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL SUMTER...
EASTERN HERNANDO AND NORTHEASTERN PASCO COUNTIES...

AT 1224 PM EDT...AN AREA OF STRONG THUNDERSTORMS WAS 7 MILES EAST OF
HILL 'N DALE...OR 8 MILES SOUTHWEST OF BUSHNELL...MOVING NORTHEAST AT
15 MPH.

WINDS IN EXCESS OF 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BUSHNELL...HILL 'N DALE...LAKE PANASOFFKEE...RIDGE MANOR...CENTER
HILL...WEBSTER...COLEMAN...TARRYTOWN...LACOOCHEE...WAHOO...
NOBLETON...CROOM AND SUMTERVILLE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 2883 8209 2862 8195 2848 8196 2841 8231
      2854 8237
TIME...MOT...LOC 1624Z 243DEG 14KT 2855 8218
Special weather statement, Jun 10, 11:51 AM EST, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA / RUSKIN FL
1251 PM EDT WED JUN 10 2015

FLZ043-052-248-249-101730-
SUMTER-POLK-INLAND HERNANDO-INLAND PASCO-
1251 PM EDT WED JUN 10 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SUMTER AND
NORTHEASTERN PASCO COUNTIES...

AT 1251 PM EDT...A STRONG THUNDERSTORM WAS NEAR DADE CITY...MOVING
NORTHEAST AT 15 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
DADE CITY...DADE CITY NORTH...THE GREEN SWAMP AND RICHLAND.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 2856 8196 2835 8196 2825 8214 2841 8224
TIME...MOT...LOC 1651Z 228DEG 14KT 2833 8210

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Hillsborough

When
June 10, 2:25 PM EST to 5:07 PM EST
Where
Hillsborough County, 0.59 mi SW of Remlap to 0.3 mi ESE of Temple Terrace Jct
Cause
Heavy Rain
Property damage
$200,000
Reported by
Emergency Manager
Coordinates
27.823, -82.386

Training thunderstorms caused heavy rainfall over Tampa, with several sites reporting over 6 inches.

Hillsborough County Sheriff's Office reported flooding on Hanna Avenue at 56th Street, with several stalled vehicles on the roadway.

Multiple street closures due to flooding were reported on broadcast media social media sites. Trained spotters also reported cars floating down the road near the intersection of Ferdinand Avenue and Tacon Street after trying to cross flooded roadways.

A trained spotter on MacDill Air Force Base estimated that approximately 90 percent of the roads on base were flooded.

Florida Department of Emergency Management reported that heavy rain and flooding closed the bridge to Davis Island. As a result, Tampa General Hospital was on bypass for over an hour due to the fact that emergency vehicles could not get to or from the hospital.

Damage was roughly estimated to be $200,000, mostly from flooded cars.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2015Every state in 2015This day in weather historyWarnings in Florida, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 575161.